Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 157, NWS Columbia, SC

July 29, 2005Lexington County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 29, 2005, 3:26 PM EDT for Lexington County, Saluda County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 3:26 PM EDT (19:26 UTC)
Expired
Jul 29, 2005, 4:15 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2814 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 291927
SVRCAE
SCC063-081-292015-
/O.NEW.KCAE.SV.W.0157.050729T1926Z-050729T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER SALUDA COUNTY...    
  OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF BATESBURG TO      
  BATESBURG...AND MOVING EAST AT 15 MPH.


  THIS STORM WILL PRODUCE DAMAGING WINDS AROUND 60 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3399 8174 3386 8169 3400 8132 3409 8146
      3408 8147

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:36 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 29, 2:36 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT FRI JUL 29 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SATELLITE SHOWING BROAD AREA OF CLOUDIENSS FROM NORTHERN GA
NORTHEASTWARD ACROSS THE WESTERN CAROLINAS...WITH LITTLE NOTED PAST
FEW HOURS. A LARGE CLEAR AREA ACROSS THE CWA THIS MORNING WILL ALLOW
AIRMASS TO BECOME VERY UNSTABLE LATE AFTERNOON/EVENING. THETA-E
RIDGE ACROSS THE SOUTH HALF OF THE AREA WITH GOOD MOISTURE
CONVERGENCE AND LIS MINUS 6 TO 8.  WILL INCLUDE FEW SEVERE THIS
EVENING. HIGH PH2O WILL ALLOW ISOLATED STORMS TO PRODUCE VERY HEAVY
RAINFALL WITH AMOUNTS UP TO 4 INCHES.

WILL GENERALLY FOLLOW THE GFS IN MOVING LOW LEVEL TROF/BOUNDARY
...CURRENTLY OVER THE EASTERN/CENTRAL CAROLINAS... TO THE WESTERN
CAROLINAS. TROF SHOULD REMAIN JUST TO THE NORTH AND WEST OF THE CWA
THRU SUN NIGHT. BOUNDRY THEN SLIPS SOUTHWARD MONDAY BECOMING DIFFUSE
AND NEARLY STATIONARY EAST/WEST ACROSS CENTRAL GA AND SOUTHERN SC.
IN THE MEANTIME...MOIST AND UNSTABLE AIRMASS WITH WEAK UPPER LEVEL
IMPULSES MOVING TO THE NORTHEAST ALONG THE BOUNDRY WILL COMBINE WITH
AFTERNOON HEATING AND GOOD UVVS FOR LIKELY POPS AFTERNOON/EVENING
AND CHANCE POPS AT NIGHT. WILL FOLLOW MOS CONSENSUS FOR TEMPS.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
UPPER LEVEL RIDGE OFF THE COAST WITH UPPER TROF JUST TO THE WEST ON
TUE SHOULD CONTINUE THROUGH WED. WEAK UPPER LEVEL RIDGE BUILDS IN
THU AND FRI. AT THE SURFACE NEARLY STATIONARY FRONTAL SYSTEM OVER
THE EASTERN CAROLINAS MON DISSIPATES ALONG THE COAST TUE AND WED.
WEAK EAST/WEST SURFACE TROF WILL BE ACROSS THE SOUTHERN SECTIONS OF
THE AREA THU-FRI. SURFACE LOW PRESSURE OFF THE EAST CENTRAL COAST OF
FL TO DRIFT SLOWLY NORTHWEST AND BE OFF THE NE FL COAST BY FRI. AIRMASS
WILL CONTINUE UNSTABLE. POPS AND TEMPERATURES RETURN TO NEAR NORMAL
BY WED.

&&

.AVIATION...
STATIONARY FRONT ACROSS THE MIDLANDS...FOCUS FOR AFTERNOON AND
EVENING CONVECTION. IFR CONDITIONS IN THUNDERSTORMS MAINLY DUE TO
VISIBILITY. MORNING LOW CLOUDINESS EXPECTED AND FOG...MAINLY
CSRA-OGB MVFR UNTIL AROUND 12Z.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

25/25/
Hazardous weather outlook, Jul 29, 4:15 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT FRI JUL 29 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
415 AM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY AS A
STATIONARY FRONT REMAINS OVER THE AREA. A FEW STORMS MAY REACH
SEVERE LIMITS. WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jul 29, 1:25 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
125 PM EDT FRI JUL 29 2005

GAZ064-065-077-SCZ025-030-035-291830-

AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-RICHMOND-
125 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA...
...INTENSE LIGHTNING IN COLUMBIA COUNTY...

AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA. THESE STORMS
WILL PRODUCE STRONG GUSTY WINDS TO 40 MPH...AND FREQUENT LIGHTNING.
LOCALLY HEAVY RAIN...1.00 TO 2 INCHES INCH IS EXPECTED IN RICHMOND
COUNTY. MOTORISTS SHOULD USE CAUTION ON THE ROADWAYS THIS AFTERNOON.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

THESE STORMS WILL MOVE ACROSS THE SAVANNAH RIVER AND INTO SOUTH
CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

AWP
Special weather statement, Jul 29, 1:50 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT FRI JUL 29 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
292000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
150 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORMS IN THE CENTRAL SAVANNAH RIVER AREA WILL
MOVE TOWARD THE CENTRAL MIDLANDS OF SOUTH CAROLINA...

AT 140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF
THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA. THESE STORMS WILL
PRODUCE STREET FLOODING IN THE AUGUSTA METRO AREA...EXPECT 1 TO 2
INCHES IN LOCALIZED AREAS. ALSO...THESE STORMS WILL PRODUCE
INTENSE FREQUENT LIGHTNING AND GUSTY WINDS TO 40 MPH.

THE THUNDERSTORMS WILL CONTINUE TO INTENSIFY AND MOVE TOWARD THE
COLUMBIA AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH WIND
GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:09 PM EDTSevere Thunderstorm WarningCAESumter36 min
Jul 28, 9:15 PM EDTSevere Thunderstorm WarningCAEKershaw45 min
Jul 28, 10:41 PM EDTSevere Thunderstorm WarningCAEChesterfield49 min
Jul 29, 12:30 AM EDTSevere Thunderstorm WarningCAEAiken45 min
Jul 29, 4:46 PM EDTSevere Thunderstorm WarningCAEChesterfield29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.